Colorado, 2005

Hail and Lightning Strike in Colorado, May 30, 2005

May 30, 2005 · NWS BOU · 8 events in 4 counties and zones

7 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:30 PM MST, 0 minutes earlier.

Area forecast discussion, May 30, 1:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON MAY 30 2005

.SHORT TERM...UNSEASONABLY STRONG UPPER TROUGH WILL MOVE ACROSS THE
FORECAST AREA THIS EVENING.  MID LEVEL INSTABILITY IN PLACE WITH
COLD ADVECTION ALOFT TO SUPPORT NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...EVEN ON THE PLAINS.  LOOKS LIKE INITIAL ROUND JUST
COMING ACROSS THE FRONT RANGE FOOTHILLS NOW...WITH SEVERAL MORE
BATCHES ON THE WAY.  MOST STORMS HAVE BEEN PRODUCING SMALL HAIL
TODAY...BUT CANT RULE OUT AN ISOLATED SEVERE WITH ENOUGH INSTABILITY
IN/NEAR THE MOUNTAINS.  THE PALMER DIVIDE AREA WILL STILL HAVE TO BE
MONITORED AS COLD ADVECTION ALOFT MAY BE ENOUGH TO SUPPORT SURFACE
BASED CONVECTION.  PLUGGED IN 65/50 T/TD AND THAT GAVE LIMITED CAPE
ONLY AROUND 800 J/KG.  HOWEVER...LCLS ARE LOW AND LOW LEVEL HELICITY
HIGH ENOUGH TO PROVIDE A BRIEF WINDOW OF TORNADO THREAT SOUTHEAST OF
DENVER.

MODEL QPF FIELDS SHOW QUITE A BIT OF WATER OVER THE NORTHEAST
CORNER.  AGREE THAT THIS AREA HAS BEST CHANCE OF GETTING HEAVY RAIN
WITH STRONG THETA-E ADVECTION AND Q-G VERTICAL MOTION.  THREAT OF
ANY FLOODING SHOULD BE REDUCED THOUGH BY WIDESPREAD...SOME
STRATIFORM...NATURE OF PRECIP AND RELATIVELY DRY SOIL INITIALLY.

WIND NOT EXPECTED TO PICK UP ENOUGH TO SCOUR OUT LOW LEVEL MOISTURE
TONIGHT.  IN FACT...SUBSIDENCE AND CLEARING ALOFT BEHIND TROUGH
LATER TONIGHT WOULD ONLY HELP FOG FORMATION.

NORTHWEST FLOW DEVELOPS FOR TOMORROW WHICH SUPPORTS A WARMER AND
DRIER FORECAST.  REDUCED POPS AND RAISED TEMPS A BIT.

.LONG TERM...MODELS IN GOOD AGREEMENT WITH LARGE SCALE FEATURES OUT
THROUGH 12Z/FRIDAY. ALL SHOW THE NEGATIVELY TILTED UPPER TROUGH JUST
NORTH AND EAST OF COLORADO AS OF 00Z/WEDNESDAY SWINGING UP INTO THE
DAKOTAS ON WEDNESDAY. MODELS SHOW THIS TROUGH PHASING WITH A MUCH
LARGER UPPER WAVE PATTERN ORGANIZING OVER THE NWRN UNITED STATES AND
SWRN CANADA. THE CENTRAL CIRCULATION OF THIS LONG WAVE TROUGH
DEEPENS OVER NRN IDAHO/NWRN MONTANA ON WEDNESDAY...WITH THE TROUGH
CARVING OUT AS FAR SOUTH AS BAJA CALIFORNIA. DOWNSTREAM FROM THE
TROUGH FLOW ALOFT OVER COLORADO BECOMES ZONAL ON WEDNESDAY. AT THE
SAME AIRMASS OVER NORTHERN COLORADO DRIES OUT AND STABILIZE
PARTICULARLY EAST OF THE FRONT RANGE. DRY AND WARMER CONDITIONS IN
THE CURRENT FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT LOOKS GOOD
FOR THE PLAINS. WILL ALSO KEEP A SLIGHT CHANCE OF AFTERNOON/EARLY
EVENING T-STORMS IN THE HIGH COUNTRY WHERE ATMOSPHERE NOT AS STABLE.

THURSDAY-SATURDAY...THE BROAD AND RELATIVELY COLD UPPER TROUGH OVER
THE PACIFIC NORTHWEST IS FORECAST TO MAKE VERY SLOW EASTWARD DURING
THE LATTER HALF OF THE WEEK. BY THURSDAY THE LOWEST HEIGHTS/COLDEST
AIR ARE STILL PROGGED TO BE OVER IDAHO...WITH THE LEADING EDGE OF
THIS SFC COLD AIR LYING ACROSS NRN UTAH AND WRN WYOMING AS OF
12Z/THURSDAY. THIS PACIFIC COLD FRONT IS FORECAST TO MAKE A STEADY
RUN ACROSS WYOMING AND NWRN COLORADO DURING THE DAY WITH FRONT
REACHING THE COLORADO/WYOMING BORDER JUST NORTH OF FORT COLLINS BY
00Z/FRIDAY. AHEAD OF THIS SFC FRONT THE AIRMASS OVER THE NERN PLAINS
OF COLORADO SHOULD SEE STRONG WARMING WITH SOUTH/SOUTHEAST LOW-LEVEL
FLOW. WITH 700MB TEMPS RISING TO AROUND 14C SHOULD PRODUCE AFTERNOON
READINGS IN THE UPPER 70S AND LOWER 80S...AND WITH DGEX SFC AND 3KM
AGL CAPES AROUND ZERO DO NOT EXPECT ANY CONVECTION ON THE PLAINS. BY
FRIDAY THE FRONT APPEARS TO LINGER ALONG THE NORTHERN BORDER MAKING
ONLY A BRIEF INTRUSION ONTO THE NERN PLAINS DURING THE MORNING HOURS.
BUT GFS AND DGEX SHOWS THE SOUTHERN END OF T HE TROUGH AND SOME
PRETTY DECENT MID-LEVEL QG OMEGA PASSING OVER THE AREA FRIDAY
AFTERNOON AND EVENING. TO COVER ALL BASES...WILL COVER THE CWFA WITH
A SLIGHT CHANCE OF T-STORMS BUT AS WE GET CLOSER TO THE PERIOD...WE
MAY FIND THE SFC FRONT HAVING MORE OF AN INFLUENCE ON STORM
GENERATION. EVEN WITH TEMPERATURES COOLING ALOFT WITH TROUGH PASSAGE
SEE ONLY A SLIGHT DIP IN SFC TEMPS ON THE PLAINS FRIDAY.

OVER THE WEEKEND...MEDIUM RANGE MODELS GENERALLY SHOW A WEAK
SHORTWAVE RIDGE FCST TO PASS OVER THE AREA ON SATURDAY FOLLOWED BY A
WEAK SHORTWAVE TROUGH ON SUNDAY/SUNDAY NIGHT. SFC GRIDS SHOW DRYING
AND WARMING ON SATURDAY...AND THEN SLIGHT COOLING WITH A SLIGHT
CHANCE OF AFTERNOON/EVENING T-STORMS ON SUNDAY WITH A SFC COLD
FRONT BACKDOORING INTO THE FRONT RANGE. AS USUAL...CONFIDENCE IN THE
MODELS LOW AT BEST THAT FAR OUT...AND SO WILL MAKE ONLY MINOR
ADJUSTMENTS TO THE GFE TEMPERATURE FIELDS.

&&

.BOU...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, May 30, 10:16 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1116 AM MDT MON MAY 30 2005

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1116 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS NORTH
CENTRAL AND NORTHEAST COLORADO THIS AFTERNOON AND EVENING.  A FEW
STORMS IN THE MOUNTAINS MAY APPROACH SEVERE LEVELS WITH HAIL UP TO
THE SIZE OF PENNIES AND WINDS IN EXCESS OF 50 MPH THIS AFTERNOON.
THESE STRONGER STORMS ARE EXPECTED TO WEAKEN SLIGHTLY AS THEY MOVE
INTO A MORE STABLE ENVIRONMENT ACROSS THE PLAINS THIS AFTERNOON AND
EVENING.  AN AREA OF HEAVY RAIN MAY DEVELOP OVER THE NORTHEAST
CORNER OF THE STATE THIS EVENING...MAINLY IN LOCATIONS EAST OF A
LINE FROM FORT MORGAN TO LIMON.  HOWEVER...THE THREAT OF ANY
FLOODING WILL BE LIMITED BY THE RATHER DRY SOIL CONDITIONS.

A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS COLORADO THIS
AFTERNOON AND EVENING WILL PRODUCE THE WET AND UNSTABLE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SUNDAY...MAINLY OVER AND NEAR THE MOUNTAINS. DAYTIME HEATING
WILL PRODUCE MOST OF THE LIFT AND INSTABILITY REQUIRED FOR THESE
THUNDERSTORMS. HOWEVER PASSAGE OF A FAIRLY STRONG COLD FRONT LATE ON
THURSDAY MAY PRODUCE A FEW THUNDERSTORMS ON THE NORTHEAST PLAINS OF
COLORADO CAPABLE OF LARGE HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/BAKER

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning. Local standard time, as filed.

Hail, Jefferson

When
May 30, 1:30 PM MST
Where
Jefferson County, 4 mi SSE of Indian Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -105.200

Hail, Jefferson

When
May 30, 1:33 PM MST
Where
Jefferson County, 7 mi SE of Indian Hills
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -105.133

Lightning, Adams

When
May 30, 3:00 PM MST to 5:00 PM MST
Where
Adams County, Westminster
Reported by
BROADCAST MEDIA
Coordinates
39.874, -104.338 (the zone’s center; the record gives no point)

Lightning reportedly struck at least 20 homes in Westminster. Most of the damage however was minor.

Hail, Weld

When
May 30, 3:42 PM MST
Where
Weld County, Ft Lupton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.800

Hail, Weld

When
May 30, 3:44 PM MST
Where
Weld County, 2 mi NE of Ft Lupton
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -104.767

Hail, Lincoln

When
May 30, 7:38 PM MST
Where
Lincoln County, 2 mi S of Boyero
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -103.267

Hail, Lincoln

When
May 30, 7:45 PM MST
Where
Lincoln County, 9 mi SW of Karval
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -103.650

Hail, Lincoln

When
May 30, 7:54 PM MST
Where
Lincoln County, Karval
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -103.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452828, 5452834, 5452835, 5452829, 5452830, 5452831, 5452832, 5452833.